Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 119, NWS Cleveland, OH

August 25, 2020Ashland County, Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 25, 2020, 12:42 PM EDT for Ashland County, Richland County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2020, 12:42 PM EDT (16:42 UTC)
Expired
Aug 25, 2020, 1:30 PM EDT
In force
48 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashland County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 90 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1663 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS51 KCLE 251642
SVRCLE
OHC005-139-251730-
/O.NEW.KCLE.SV.W.0119.200825T1642Z-200825T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1242 PM EDT Tue Aug 25 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Richland County in north central Ohio...
  Southern Ashland County in north central Ohio...

* Until 130 PM EDT.

* At 1242 PM EDT, a severe thunderstorm was located over Mansfield,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Mansfield, Ontario, Loudonville, Hayesville, Perrysville, Lucas,
  Mifflin and Mohicanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4079 8260 4083 8250 4077 8213 4067 8213
      4067 8222 4057 8222 4055 8231 4056 8234
TIME...MOT...LOC 1642Z 299DEG 15KT 4078 8249 

HAIL...1.00IN
WIND...60MPH
 
$$

Kahn
3 follow-up statements
553 
WWUS51 KCLE 251700
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
100 PM EDT Tue Aug 25 2020

OHC005-139-251730-
/O.CON.KCLE.SV.W.0119.000000T0000Z-200825T1730Z/
Richland OH-Ashland OH-
100 PM EDT Tue Aug 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR SOUTHEASTERN RICHLAND AND SOUTHERN ASHLAND COUNTIES...

At 1259 PM EDT, a severe thunderstorm was located near Mansfield,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Mansfield, Loudonville, Perrysville, Lucas and Mohicanville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4076 8257 4076 8213 4067 8213 4067 8222
      4057 8222 4055 8231 4056 8234
TIME...MOT...LOC 1659Z 299DEG 15KT 4074 8240 

HAIL...<.75IN
WIND...60MPH
 
$$

Kahn
976 
WWUS51 KCLE 251715
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
115 PM EDT Tue Aug 25 2020

OHC005-139-251730-
/O.CON.KCLE.SV.W.0119.000000T0000Z-200825T1730Z/
Richland OH-Ashland OH-
115 PM EDT Tue Aug 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR SOUTHEASTERN RICHLAND AND SOUTHEASTERN ASHLAND COUNTIES...

At 115 PM EDT, a severe thunderstorm was located near Hayesville, or
11 miles south of Ashland, moving southeast at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Loudonville, Perrysville and Mohicanville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4072 8239 4075 8213 4067 8213 4067 8222
      4057 8222 4055 8231 4056 8234 4065 8244
TIME...MOT...LOC 1715Z 299DEG 15KT 4071 8232 

HAIL...<.75IN
WIND...60MPH
 
$$

Kahn
636 
WWUS51 KCLE 251720
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
120 PM EDT Tue Aug 25 2020

OHC005-139-251730-
/O.EXP.KCLE.SV.W.0119.000000T0000Z-200825T1730Z/
Richland OH-Ashland OH-
120 PM EDT Tue Aug 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND AND
SOUTHEASTERN ASHLAND COUNTIES WILL EXPIRE AT 130 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4072 8239 4075 8213 4067 8213 4067 8222
      4057 8222 4055 8231 4056 8234 4065 8244
TIME...MOT...LOC 1720Z 299DEG 15KT 4070 8230 

$$

Kahn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:39 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 25, 9:39 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
939 AM EDT Tue Aug 25 2020

.SYNOPSIS...
A very weak cold front sweeps southeastward through our region
this morning. Behind the front, a high pressure ridge builds
generally southeastward from northern Manitoba and northern
Ontario through the predawn hours of Wednesday morning. A warm
front should drift northeastward through our area later
Wednesday morning through evening as a low moves from the
northern Great Plains toward Lake Superior.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Recent mesoanalysis this morning revealed a very weak cold
front draped southwestward across Lake Erie. Cluster of
thunderstorms that models were hinting at yesterday over lower
MI are nonexistent and appear to be dissipating over Lake
Michigan this morning. Still expecting isolated to scattered
thunderstorms, mainly west of I-77 and south of US-30 this
afternoon. Some storms could reach severe levels with the
primary threat being damaging wind gusts.

Previous Discussion...Northwesterly flow aloft and embedded
shortwave disturbances affect our CWA through Wednesday.
Simultaneously, a longwave ridge builds from the north-central
U.S. toward the western Great Lakes and a longwave trough axis
moves from Quebec/New England toward the Canadian Maritimes. At
the surface, a very weak cold front sweeps southeastward across
Lake Erie, northern OH, and northwest PA this morning. Isolated
showers and thunderstorms may accompany this front, but odds
favor a dry frontal passage. Attention turns to clusters of
thunderstorms affecting central WI as of 4:15 AM EDT. These
storms may continue to regenerate and grow upscale into a MCS.
This potential MCS may move generally southeastward and affect
our CWA late this morning through the afternoon. Locations
along and southwest of a Toledo to Pittsburgh line have a better
chance of being impacted by the MCS. Besides frequent lightning
and downpours, strong to damaging wind gusts may accompany this
MCS as it encounters moderate magnitudes of instability and
vertical wind shear, and moderate to strong DCAPE. High melting
levels amidst a warm and humid air mass will likely prevent a
severe hail threat. This afternoon's highs should reach the
upper 70's to upper 80's, with a westward gradient in high
temperatures due, in part, to an onshore flow from Lake Erie.

Most of the CWA should have fair weather tonight as the boundary
layer stabilizes via nocturnal cooling and a surface high
pressure ridge continues building from northern Ontario.
However, a stationary surface front should extend southeastward
from northwestern IN to south-central OH. Isentropic lift aloft
on the cool side of this front may trigger a few elevated
showers and thunderstorms over far-western and far-southern
portions of our CWA after midnight tonight. Low temperatures
should reach the 60's in northern OH and the mid 50's to mid
60's in northwest PA. The coolest readings are expected in
interior northwest PA.

On Wednesday, the front is expected to drift northeastward as a
warm front across our CWA as a surface low advances from the
northern Great Plains toward Lake Superior. A few elevated
showers and thunderstorms are possible on the cool side of the
warm front due to isentropic lift aloft. Isolated surface-based
showers and storms are possible along the surface warm front.
These surface-based storms may become severe and produce
damaging wind gusts amidst moderate instability and moderate to
perhaps strong vertical wind shear. Model soundings suggest high
melting levels will prevent a severe hail threat on either side
of the surface warm front. Afternoon highs should range from
the upper 70's to near 90 degrees, with a westward gradient in
high temperatures due to the warm front.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
The short term forecast period will begin with convective activity
winding down across the region on Wednesday night as a warm front
departs to the northeast. Some lingering shower and thunderstorm
activity is possible in the eastern half of the region and will keep
a chance PoP decreasing through the period. Thursday will be the
quiet period of the short term as a weak front stalls near the area
and high pressure ridges in from the south. No stronger waves of
energy aloft seem to be in place to allow for widespread convection
over the region and will just keep lower PoPs with the forecast for
Thursday with some scattered convection with the front. A better
push of moisture and warm air enters on Thursday night and will
allow for better coverage of shower and thunderstorm activity.
Friday will be active across the region as a shortwave trough enters
the Great Lakes region from the northwest and the remnants of Laura
approach from the south. Widespread showers and thunderstorms are
expected with the greatest coverage on Friday night. Temperatures
through the period will start above normal on Thursday and become
rain-cooled closer to normal on Friday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
On Saturday, the remnants of Laura will move east across the Ohio
and Tennessee valleys as a cold front moves southeast across the
forecast area. Although the best moisture will remain to the south
of the area, occasional showers and thunderstorms will remain on
Saturday, with rain chances decreasing from west to east during the
afternoon. A cooler, drier airmass will move in behind the front on
Saturday evening and will linger through Monday afternoon. Will keep
a dry forecast on Sunday and Monday with this air mass. High
temperatures through the period will be in the 70s or a few degrees
below normal.

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
Mainly VFR expected. Northwesterly flow aloft and embedded
disturbances affect our region through the TAF period. At the
surface, a very weak cold front should be located near a KBUF
to KTOL line by 12Z/Tue. This front will continue moving
southeastward and should be near a KIPT to KPIT to KDAY line by
18Z/Tue. Behind the front, a high pressure ridge builds from
the northwest and north. Southwesterly to west-southwesterly
surface winds of about 5 to 10 knots shift to northwesterly
following the passage of the front. Regional surface winds
should become light and variable around 00Z/Wed.

Isolated showers and thunderstorms are possible along the
surface front and for several hours behind the front. However,
odds favor a dry frontal passage. Behind the front, a complex of
showers and thunderstorms may move southeastward between about
14Z and 21Z/Tue, especially along and south of a KTOL to KPIT
line. However, confidence in the exact track of this complex is
low. Brief MVFR to IFR may accompany any shower or storm.

Outlook...Non-VFR possible with occasional showers and
thunderstorms Wednesday through Thursday night. More extensive
showers, storms, and non-VFR are possible Friday into Saturday.

&&

.MARINE...
A cold front will cross Lake Erie today, allowing for winds to shift
from the southwest to west. Onshore flow will remain relatively
light across the basin and not expecting any headlines. High
pressure will ridge into the region tonight and a warm front will
move over the lake on Wednesday, bringing southerly winds and
chances for showers and thunderstorms. A cold front will stall near
the lake on Thursday as high pressure builds in from the south. This
will set up a favorable pressure gradient over the lake for strong
west-southwest winds over the basin. Waves will be on the increase
as well and could see the need for a Small Craft Advisory on
Thursday into Friday. The cold front crosses the lake on Friday as a
low moves through the Great Lakes region while the remnants of Laura
will approach the lake from the south. The combined systems will
allow for rough marine weather into the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka/Kahn
SHORT TERM...Sefcovic
LONG TERM...Maines
AVIATION...Jaszka
MARINE...Sefcovic
Hazardous weather outlook, Aug 25, 4:34 AM EDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
434 AM EDT Tue Aug 25 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-260845-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
434 AM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging wind gusts are possible late this
morning and afternoon, especially along and southwest of a Toledo to
Youngstown line.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms with damaging wind gusts are possible
on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Aug 25, 11:48 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1148 AM EDT Tue Aug 25 2020

PAZ003-251615-
Crawford-
1148 AM EDT Tue Aug 25 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CRAWFORD
COUNTY...

At 1148 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Guys Mills to near Pymatuning
Central. Movement was southeast at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Meadville, Adamsville, Guys Mills, Pymatuning Central, Atlantic,
Harmonsburg, Cochranton, Conneaut Lake, Jamestown, Blooming Valley,
Townville, Conneaut Lakeshore, Geneva and Hartstown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4162 7977 4162 7982 4149 8000 4149 8009
      4148 8013 4149 8043 4149 8052 4162 8052
      4167 8023 4169 7986
TIME...MOT...LOC 1548Z 317DEG 30KT 4163 7991 4154 8051

Kahn
Special weather statement, Aug 25, 12:38 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1238 PM EDT Tue Aug 25 2020

OHZ029-030-251730-
Richland-Ashland-
1238 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND AND
SOUTHERN ASHLAND COUNTIES...

At 1238 PM EDT, a strong thunderstorm was located over Mansfield,
moving southeast at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Mansfield, Ontario, Hayesville, Butler, Perrysville, Lucas and
Mifflin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4080 8261 4086 8253 4076 8217 4055 8236
      4055 8239
TIME...MOT...LOC 1638Z 304DEG 14KT 4078 8251

Kahn

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 12:38 PM EDTSpecial Weather StatementCLERichland52 min
Aug 25, 1:13 PM EDTSpecial Weather StatementCLEHolmes62 min
Aug 25, 1:54 PM EDTSpecial Weather StatementCLEKnox66 min
Aug 25, 2:00 PM EDTSpecial Weather StatementCLEMarion45 min
Aug 25, 2:34 PM EDTSpecial Weather StatementCLEKnox, Marion, Morrow56 min
Aug 25, 5:13 PM EDTSpecial Weather StatementCLEKnox, Richland47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.